Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at May 28, 2024, 10:35 PM MDT for Curry County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2024, 10:35 PM MDT (04:35 UTC)
- Expired
- May 29, 2024, 12:45 AM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Curry County, NM
The radar
The Cannon AFB radar (KFDX), 46 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
132
WGUS55 KABQ 290435
FFWABQ
NMC009-290645-
/O.NEW.KABQ.FF.W.0002.240529T0435Z-240529T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
Issued by National Weather Service El Paso Tx/Santa Teresa NM
1035 PM MDT Tue May 28 2024
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southern Curry County in east central New Mexico...
* Until 1245 AM MDT.
* At 1035 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1 inch of rain
has fallen. The expected rainfall rate is 0.25 to 0.5 inches in 30
minutes. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Clovis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3442 10319 3441 10319 3440 10319 3440 10321
3442 10321
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 30 MINUTES
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:19 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 28, 6:19 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 619 PM MDT Tue May 28 2024 ...New AVIATION... .SYNOPSIS... Issued at 116 PM MDT Tue May 28 2024 Isolated strong to severe thunderstorms in far northeast NM late this afternoon into early evening could turn strong to severe, particularly in northeastern parts of New Mexico and along the Texas line where large hail and damaging winds are the main weather hazards. Isolated showers and thunderstorms will be possible once again Wednesday and Thursday, mainly east of the central mountain chain. For central and western NM, dry conditions with generally light to moderate breezes are forecast for the remainder of the work week. High temperatures are forecast to be near seasonal averages for late May and early June. && .SHORT TERM... (This evening through Wednesday night) Issued at 116 PM MDT Tue May 28 2024 Strong to severe thunderstorms in eastern NM this afternoon will send rain cooled air westward tonight. A few showers or thunderstorms are possible along this backdoor boundary/front as it encounters the southern Sangre de Cristo mountains and central highlands near Clines Corners. East canyon winds into the middle Rio Grande Valley will start an hour or two after sunset, peaking just after midnight around 35-40 kt in the ABQ metro. Areas of upslope stratus clouds develop behind the front mainly north of I-40 overnight. As the east winds die off in the middle RGV toward sunrise Wednesday, southwest flow aloft will mix down with daytime heating, scouring out the Gulf moisture from the RGV and areas to the lee of the central mountain chain. Enough residual moisture, however, will be present Wednesday for isolated showers and thunderstorms primarily over the Sangre de Cristo mountains and northeast highlands during the afternoon. Additionally, a strong to severe storm cannot be ruled out of northeast Union county Wednesday afternoon and evening with large hail and damaging winds the main hazards. Return southeasterly low level flow moves into eastern NM Wednesday night, setting the stage for possible strong to severe storms Thursday. && .LONG TERM... (Thursday through Monday) Issued at 116 PM MDT Tue May 28 2024 As the northern and southern stream jets come more in phase with one another Wednesday night, a short-wave trough will move through NM Thursday. This feature will help get more strong to severe storms going in northeast NM Thursday afternoon. Bulk shear continues to look like a limiting factor Thursday afternoon with the trough axis moving over the better thermodynamic parameters. Ridge axis moves overhead on Friday and with northwest flow aloft over the northeast quarter, more strong to severe storms develop during the afternoon. Large hail and damaging winds are once again the main convective threats both Thursday and Friday. This pattern repeats on Saturday, with more in the way of strong to severe dryline storms for eastern NM. By Sunday, another weak southern stream trough moves into southern CA and southwest AZ, resulting in increasing southwest winds for all areas. After the above mentioned dry upper level trough translates east of NM Monday night, an old friend returns to NM Tuesday and Wednesday. This old friend is in the form of the monsoon high setting up over NM toward the middle of next week. Keep in mind that it's a gentler friend this year with less convection in the EPAC. What goes up in the tropics and subtropics must come down in the lower mid latitudes. In other words, the monsoon high is not as strong as it was last year due to El Nino related convection. It's that time of year and this monsoon season will most likely start a tad late due to a stronger than average subtropical jet stream in a weakening state due to a cooling EPAC. Once it weakens to below average sometime in late June or early July, a fairly robust monsoon is forecast for the reasons listed above. La Nina and a negative Pacific Decadal Oscillation (PDO) in general, result in an active monsoon. && .AVIATION... (00Z TAFS) Issued at 552 PM MDT Tue May 28 2024 Strong to severe thunderstorms continue to impact the eastern plains of NM. Large hail and erratic gusty outflows will serve as the primary threats. Activity will either diminish or push out of the CWFA by mid-evening. A rather well-organized outflow boundary is currently positioned along a line from central Harding Co. into eastern Chaves Co. This boundary will bring gusty easterly winds in its wake, and eventually gap winds to the RGV, including both the KABQ/KSAF terminals as it progresses westward this evening. The strongest gusts in the RGV will occur between 06-10Z, and will require an Aviation Weather Warning. In the meantime, widespread MVFR/IFR ceilings are favored over the eastern plains through mid- to late morning, including the KLVS, KTCC and KROW terminals. A gusty afternoon is forecast for many locations on Wednesday. && .FIRE WEATHER... Issued at 116 PM MDT Tue May 28 2024 Gulf moisture will continue to move into the eastern plains nightly this week with backdoor fronts and then mix out with daytime heating an active dryline each day. Daily rounds of showers and thunderstorms are expected on the eastern plains and as far west as the Sangre de Cristos mountains. A mix of wet and dry thunderstorms are forecast on the western edge of the Gulf moisture, which could result in a few fire starts in the northern mountains along the west slopes of the Sangre de Cristo mountains Wednesday. For central and western portions of the state, it will remain dry and warm with high temperatures near average for late May into early June. Sunday and Monday continue to look dry and windy areawide as westerly flow strengthens over the state. The monsoon high is forecast to set up over NM during the middle of next week, resulting in much less wind for late next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 88 48 85 / 0 0 0 0 Dulce........................... 38 83 38 82 / 0 0 0 5 Cuba............................ 46 82 46 81 / 0 0 0 0 Gallup.......................... 42 83 41 84 / 0 0 0 0 El Morro........................ 46 80 44 79 / 0 0 0 0 Grants.......................... 43 85 43 83 / 0 0 0 0 Quemado......................... 47 83 44 80 / 0 0 0 0 Magdalena....................... 54 84 53 83 / 5 0 0 0 Datil........................... 49 82 49 80 / 0 0 0 0 Reserve......................... 41 87 39 88 / 0 0 0 0 Glenwood........................ 58 90 53 91 / 0 0 0 0 Chama........................... 40 77 40 76 / 0 10 0 10 Los Alamos...................... 54 80 54 79 / 5 20 5 5 Pecos........................... 50 80 51 81 / 20 30 20 10 Cerro/Questa.................... 47 75 48 74 / 5 30 10 20 Red River....................... 38 72 40 71 / 10 30 10 30 Angel Fire...................... 30 74 33 73 / 10 30 20 20 Taos............................ 41 81 41 81 / 5 20 10 10 Mora............................ 44 77 45 78 / 20 40 20 20 Espanola........................ 50 88 51 87 / 5 20 5 5 Santa Fe........................ 52 82 53 82 / 10 20 20 5 Santa Fe Airport................ 52 85 51 86 / 5 20 10 0 Albuquerque Foothills........... 58 88 58 87 / 0 5 5 0 Albuquerque Heights............. 62 89 58 89 / 0 0 0 0 Albuquerque Valley.............. 58 91 54 91 / 0 0 0 0 Albuquerque West Mesa........... 59 90 57 90 / 0 0 0 0 Belen........................... 52 91 52 91 / 0 0 0 0 Bernalillo...................... 58 91 56 90 / 0 0 0 0 Bosque Farms.................... 52 90 52 91 / 0 0 0 0 Corrales........................ 58 91 56 91 / 0 0 0 0 Los Lunas....................... 53 90 53 91 / 0 0 0 0 Placitas........................ 56 85 57 86 / 0 0 5 0 Rio Rancho...................... 57 89 57 90 / 0 0 0 0 Socorro......................... 57 94 56 93 / 0 0 0 0 Sandia Park/Cedar Crest......... 52 80 53 80 / 10 5 5 0 Tijeras......................... 49 83 50 83 / 10 5 5 0 Edgewood........................ 48 85 48 84 / 10 10 5 0 Moriarty/Estancia............... 46 85 45 85 / 10 10 10 0 Clines Corners.................. 49 80 48 80 / 20 20 10 5 Mountainair..................... 48 84 50 83 / 10 5 0 0 Gran Quivira.................... 49 84 51 83 / 10 5 0 0 Carrizozo....................... 56 89 56 88 / 0 0 0 0 Ruidoso......................... 51 82 53 81 / 10 10 0 0 Capulin......................... 47 75 50 77 / 30 50 30 50 Raton........................... 48 81 48 81 / 20 40 20 30 Springer........................ 51 80 48 82 / 20 40 20 30 Las Vegas....................... 49 79 49 80 / 20 40 30 20 Clayton......................... 53 78 56 82 / 60 40 30 40 Roy............................. 52 78 53 81 / 40 50 40 30 Conchas......................... 58 86 58 89 / 30 30 40 20 Santa Rosa...................... 56 83 56 87 / 20 20 30 10 Tucumcari....................... 56 85 59 87 / 30 30 30 20 Clovis.......................... 58 83 61 92 / 30 20 20 20 Portales........................ 58 85 61 95 / 20 20 20 10 Fort Sumner..................... 58 88 59 92 / 20 20 20 10 Roswell......................... 64 94 63 100 / 5 10 5 5 Picacho......................... 55 88 55 92 / 0 20 5 5 Elk............................. 52 90 53 91 / 0 10 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...33 LONG TERM....46 AVIATION...33
In the hours before
Local storm report, May 28, 6:25 PM MDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
625 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 11 N Nara Visa 35.76N 103.12W
05/28/2024 E1.75 Inch Union NM Trained Spotter
&&
MBDLocal storm report, May 28, 7:14 PM MDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
714 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail Logan 35.37N 103.41W
05/28/2024 E1.00 Inch Quay NM Fire Dept/Rescue
&&
DPorterLocal storm report, May 28, 7:31 PM MDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
731 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 11 NW Ute Lake State Pa 35.53N 103.56W
05/28/2024 E1.75 Inch Harding NM Public
&&
DPorterSpecial weather statement, May 28, 7:52 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
752 PM MDT Tue May 28 2024
NMZ232-234-290215-
Eastern San Miguel County-Quay County-
752 PM MDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN MIGUEL AND
CENTRAL QUAY COUNTIES THROUGH 815 PM MDT...
At 751 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of San Jon, or 11 miles east of Tucumcari, moving
southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tucumcari, Quay, and San Jon.
This includes Interstate 40 near Tucumcari and State Road 104
between Mile Markers 98 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.
&&
LAT...LON 3526 10382 3534 10363 3530 10348 3500 10318
3486 10351 3494 10385
TIME...MOT...LOC 0151Z 316DEG 24KT 3517 10352
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
16/46Local storm report, May 28, 8:28 PM MDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
828 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Hail 10 ESE Tucumcari 35.09N 103.58W
05/28/2024 E1.00 Inch Quay NM Trained Spotter
&&
MBDLocal storm report, May 28, 9:15 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
915 PM MDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail 1 SW Wheatland 34.90N 103.37W
05/28/2024 E1.00 Inch Quay NM Trained Spotter
Lots of quarter sized hail and wind gusts up
to around 50 mph.
&&
BTSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 59 min |
| May 28, 7:12 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 63 min |
| May 28, 7:52 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
| May 28, 8:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 59 min |
| May 28, 8:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 61 min |
| May 28, 9:53 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 52 min |
| May 28, 10:44 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 51 min |
| May 29, 1:47 PM MDT | Flash Flood Warning | ABQ | Mora, Taos | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.